Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2016, 4:40 AM CDT for Clark County, Day County, Spink County, South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 4:40 AM CDT (09:40 UTC)
- Expired
- Jul 10, 2016, 4:55 AM CDT
- In force
- 15 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 61 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:42 AM CDT | HAIL 1 | 4 Sw Crandall, SD | RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.7
The text
As transmitted.
830
WUUS53 KABR 100940
SVRABR
SDC025-037-115-101015-
/O.NEW.KABR.SV.W.0098.160710T0940Z-160710T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
NORTHERN CLARK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 515 AM CDT
* AT 440 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANDALL...OR
21 MILES NORTHWEST OF CLARK...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CROCKER AROUND 455 AM CDT.
BRADLEY AND LILY AROUND 505 AM CDT.
SWAN LAKE AROUND 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4523 9753 4506 9752 4505 9810 4520 9813
TIME...MOT...LOC 0940Z 263DEG 34KT 4512 9800
HAIL...1.00IN
WIND...60MPH
$$
PARKIN1 follow-up statement
136
WWUS53 KABR 100955
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CDT SUN JUL 10 2016
SDC025-037-115-101005-
/O.CAN.KABR.SV.W.0098.000000T0000Z-160710T1015Z/
SPINK SD-CLARK SD-DAY SD-
455 AM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPINK...NORTHERN
CLARK AND SOUTHWESTERN DAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4523 9753 4506 9752 4505 9810 4520 9813
TIME...MOT...LOC 0951Z 263DEG 34KT 4514 9780
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:37 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 10, 12:37 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT SUN JUL 10 2016
.UPDATE...
Issued at 1234 AM CDT SUN JUL 10 2016
Aviation discussion updated below for 06Z TAFs.
UPDATE Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1234 AM CDT SUN JUL 10 2016
TSRA will be moving through KABR at TAF issuance with line of
storms advancing towards KATY in the next couple hours. Conditions
may drop to MVFR within any stronger TSRA that move right over the
TAF site. Otherwise...expect VFR conditions to prevail during the
overnight hours and through the day on Sunday. Gusty southerly
winds will be developing during the day Sunday.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT
/6 PM MDT/ this evening for SDZ003>007-009>011-015>020-022-023-
033>037-045-048-051.
MN...NONE.
&&
UPDATE...TMT/Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...TMTHazardous weather outlook, Jul 9, 3:42 PM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2016 SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-101200- TRAVERSE-BIG STONE-ROBERTS-GRANT- 342 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 10, 1:04 AM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 AM CDT SUN JUL 10 2016
SDZ018-037-100700-
SPINK SD-HAND SD-
104 AM CDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPINK AND EAST CENTRAL
HAND COUNTIES UNTIL 200 AM CDT...
AT 103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VAYLAND...OR 9 MILES NORTHEAST OF MILLER...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TULARE...ST. LAWRENCE...BURDETTE...SPOTTSWOOD...VAYLAND...HILLSIDE COLONY
AND SPINK COLONY.
LAT...LON 4445 9895 4469 9901 4481 9801 4463 9801
4464 9870 4444 9870
TIME...MOT...LOC 0603Z 271DEG 39KT 4457 9880
WISELocal storm report, Jul 10, 1:44 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
144 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND GST 2 ENE SISSETON 45.67N 97.00W
07/10/2016 M83 MPH ROBERTS SD ASOS
&&
EVENT NUMBER ABR1600274
TMTLocal storm report, Jul 10, 2:02 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 4 NNW VICTOR 45.92N 96.86W
07/10/2016 M62 MPH ROBERTS SD MESONET
&&
EVENT NUMBER ABR1600275
TMTSpecial weather statement, Jul 10, 2:14 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 214 AM CDT SUN JUL 10 2016 MNZ039-046-SDZ007-008-011-019>021-100745- TRAVERSE MN-BIG STONE MN-GRANT SD-CODINGTON SD-CLARK SD-MARSHALL SD- ROBERTS SD-DAY SD- 214 AM CDT SUN JUL 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE... NORTHWESTERN BIG STONE...SOUTHEASTERN MARSHALL...WESTERN GRANT... NORTHEASTERN CLARK...SOUTHWESTERN ROBERTS...NORTHERN CODINGTON AND EASTERN DAY COUNTIES UNTIL 245 AM CDT... AT 214 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUDEBUSCH CORNER...OR 19 MILES EAST OF WEBSTER...MOVING EAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SISSETON...BROWNS VALLEY...WAUBAY...WILMOT...SUMMIT...BEARDSLEY...SOUTH SHORE...PEEVER...CORONA...STOCKHOLM...STRANDBURG...TWIN BROOKS...ORTLEY... TROY...MARVIN...ENEMY SWIM LAKE...ENEMY SWIM HOUSING...CAMPBELL SLOUGH... YANKEETOWN AND FINLEY HEIGHTS HOUSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4514 9753 4570 9724 4556 9666 4498 9677 TIME...MOT...LOC 0714Z 268DEG 38KT 4538 9713 PARKIN
Special weather statement, Jul 10, 2:37 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
237 AM CDT SUN JUL 10 2016
MNZ046-SDZ019>023-100815-
BIG STONE MN-GRANT SD-CODINGTON SD-HAMLIN SD-CLARK SD-DEUEL SD-
237 AM CDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG STONE...
DEUEL...EASTERN GRANT...SOUTHEASTERN CLARK...SOUTHEASTERN CODINGTON
AND HAMLIN COUNTIES UNTIL 315 AM CDT...
AT 236 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LA BOLT TO 9 MILES SOUTH OF WILLOW LAKE.
MOVEMENT WAS SOUTHEAST AT 65 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERTOWN...MILBANK...ORTONVILLE...CLEAR LAKE...ESTELLINE...BIG STONE
CITY...CASTLEWOOD...LAKE NORDEN...BRYANT...HAYTI...RAUVILLE...WILLOW LAKE...
GARY...TORONTO...WAVERLY...KRANZBURG...GOODWIN...ASTORIA...REVILLO AND
STOCKHOLM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4454 9786 4462 9785 4532 9647 4527 9643
4454 9646
TIME...MOT...LOC 0736Z 322DEG 55KT 4503 9671 4449 9769
PARKINLocal storm report, Jul 10, 3:11 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM TSTM WND GST 4 NNW VICTOR 45.92N 96.86W
07/10/2016 M72 MPH ROBERTS SD MESONET
&&
EVENT NUMBER ABR1600276
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:45 PM CDT | Special Weather Statement | ABR | Corson | 60 min |
| Jul 9, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 28 min |
| Jul 9, 8:47 PM CDT | Special Weather Statement | ABR | Corson, Dewey | 43 min |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 60 min |
| Jul 9, 10:03 PM CDT | Special Weather Statement | ABR | Stanley | 42 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 59 min |
| Jul 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 42 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more | 58 min |
| Jul 9, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jul 9, 11:56 PM CDT | Special Weather Statement | ABR | Brown | 64 min |
| Jul 10, 12:03 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 22 min |
| Jul 10, 12:51 AM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 10, 1:04 AM CDT | Special Weather Statement | ABR | Beadle | 56 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 51 min |
| Jul 10, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 32 min |
| Jul 10, 2:14 AM CDT | Special Weather Statement | ABR | Grant, Roberts | 31 min |
| Jul 10, 2:37 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Jul 10, 4:55 AM CDT | Red Flag Warning | ABR | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.